How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1760
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

Hello, I work in the health care field and I have a puzzling

This answer was rated:

Hello, I work in the health care field and I have a puzzling question. My girlfriend has been on lexapro for 2 months. Surprisingly, Saturday night after 4 drinks she was completely another person and she does not remember her actions that night. She claims she had a "black out" phase. Last week we went out on a social gathering and she had a few drinks and also does not remember parts of the gathering. However, she was not as near as altered when compared to this weekend. I have read the medical literature and there no documentation about lexapro and alcohol causing this adverse reaction. It does state that lexapro possible can enhance the effects of alcohol. However on several personal websites people have documented several "black outs" with lexapro with only a few drinks of alcohol. As a Psychiatrist, have you heard of this reaction?? Or is this my worst fear, could somebody have put a rohypnol in her drink??
Hi and welcome

Mixing medication such as lexapro and alcohol can cause "black outs". Each person's reaction to mixing alcohol and antidepressants can vary. What may happen to one person, may not have the same reaction in another. You are not suppose to use alcohol when taking antidepressants, it is clearly stated on the RX bottle. Many people do not heed the warning and some have no problem, at least a visible one, while others have a reaction much like your girlfriend did. I cannot say whether anyone put something in her drink but if she had a less adverse reaction but still had parts she could not remember of the evening I would say it is the mixture of alcohol and medication. She should talk to her doctor, and she should not drink while on the medication.
I hope this helps.
Dr. Keane
Dr. Keane and other Mental Health Specialists are ready to help you

Related Mental Health Questions